Hospitalists could go their whole career without ever seeing a case of serotonin syndrome, or they could already have had several patients suffering from mild to moderate serotonin toxicity and not have known.
Such is the complexity of this potentially life-threatening disorder, which results from a patient taking a combination of drugs that causes an overproduction of serotonin in the body. In 2005, data published by the American Association of Poison Control Centers Toxic Exposure Surveillance System indicated that in 2004, 8,187 people were diagnosed as having serotonin toxicity due to selective serotonin reuptake inhibitors (SSRIs). Of these cases, 103 deaths occurred. But there may have been many more.
“Overall, statistics on serotonin syndrome are very limited,” said Kyle Moylan, MD, FACP, a former hospitalist who now practices general internal medicine at Esse Health in St. Louis, Mo. “Serotonin syndrome is likely much more common than the last estimates indicate because it often goes undiagnosed, unrecognized or unreported.”
Serotonin syndrome can occur in patients of any size, shape, race or age. Experts agree that an increased awareness of the syndrome among hospitalists is necessary to ensure that patients with this toxicity are treated promptly.
Keep it on your radar screen
The signs and symptoms of serotonin syndrome are a triad—mental status change, autonomic hyperactivity, and neuromuscular abnormalities—that can occur within hours after ingesting the offending medication.
“Each of these have symptoms that can range from very mild to very severe,” said A. Scott Keller, MD, FACP, a hospitalist at Mayo Clinic in Rochester, Minn. “For instance, someone on a high-dose antidepressant may have mildly enhanced reflexes or tremor, but show few other symptoms. On the other extreme, patients with more severe toxicity can have high fever, hyperreflexia and hyperthermia.”
Cognitive or mental changes may include restlessness, confusion or some impairment in the level of consciousness. In more severe states, patients can develop seizures or coma, according to Dr. Moylan. Autonomic indicators are wide-ranging and can include sweating, fever, hypothermia, dilated pupils or increased heart rate and, in severe cases, extremes of blood pressure that manifest as hypertensive crisis or shock.
“The neuromuscular excitability is often a key clue for clinicians to suspect serotonin syndrome,” Dr. Moylan said. “If they see somebody who has a new tremor, clonus or jerking movements that were not present before, or rigidity and brisk reflexes, especially in the lower legs, they should be at least thinking of serotonin syndrome.”
The longer any severe symptoms of the condition go undiagnosed or untreated, the more life-threatening it can become. However, in almost all cases, if the disease is caught early there should be no long-term side effects, experts said.
Unfortunately, serotonin syndrome is a clinical diagnosis with no confirmatory tests available. Several diagnostic aids, however, can help physicians confirm a diagnosis. The Hunter Toxicity Criteria Decision Rule has proven to be the most accurate of these. According to that rule, the patient must have taken a serotonergic agent and have at least one of the following:
- Spontaneous clonus,
- Inducible clonus plus agitation or diaphoresis,
- Ocular clonus plus agitation or diaphoresis,
- Tremor plus hyperreflexia or
- Hypertonia plus temperature above 38° C plus ocular clonus or inducible clonus.
“Symptom severity will depend on the degree of toxicity and the type of drugs that person has been exposed to,” said Edward Boyer, MD, PhD, chief of medical toxicology at the University of Massachusetts in Worcester.
In addition to looking for signs and symptoms of the disease, clinicians must look at the medications patients are taking, specifically any very recent changes or additions. Serotonin syndrome has been most frequently linked to medications that affect the serotonin 2A receptor, according to Dr. Boyer.
“In American clinical practice, the most likely drugs that we see that cause serotonin toxicity are SSRIs and SNRIs [serotonin-norepinephrine reuptake inhibitors], often in combination with other medications,” said Stewart J. Tepper, MD, a neurologist and director of research for the Center for Headache and Pain at the Cleveland Clinic in Ohio.
In addition to SSRIs, other antidepressant medications such as trazodone, nefazodone, clomipramine and venlafaxine can increase levels of serotonin. Clinicians should also look at the medication history for monoamine oxidase inhibitors (MAOIs) such as phenelzine, moclobemide or clorgiline, or other anticonvulsants, analgesics or antiemetic agents that have been recently added to the patient's medical regimen.
“However, serotonin toxicity can also come from directions that clinicians may not anticipate,” Dr. Boyer said.
For example, patients taking the antibiotic linezolid, which has MAOI properties, or ritonavir may be at increased risk for serotonin syndrome if they're also taking other serotonin-targeting agents. The FDA issued a warning in 2011 about combining linezolid with serotonergic psychiatric medications. Over-the-counter medications that contain dextromethorphan or dietary supplements such as tryptophan or St. John's wort could also increase risk for toxicity.
“Patients may also present on illicit drugs that physicians do not even know about,” Dr. Keller added. “A patient could be on methamphetamines, or LSD, which can also increase risk.”
In addition, the FDA has issued warnings linking risk for serotonin syndrome with the use of triptans and SSRIs together or triptans alone. The American Headache Society has been in a debate with the FDA since these warnings were released, arguing that they are based on insufficient evidence.
In a position paper published in Headache in 2010, Dr. Tepper and other representatives of the society wrote, “The currently available evidence does not support limiting the use of triptans with SSRIs or SNRIs, or the use of triptan monotherapy, due to concerns for serotonin syndrome.…However, given the seriousness of serotonin syndrome, caution is certainly warranted and clinicians should be vigilant to serotonin toxicity symptoms and signs to insure prompt treatment.”
An accurate medication history may not prove serotonin syndrome, but it can be very helpful in excluding the diagnosis. If the patient is not on a medication that targets serotonin, it is unlikely that the cause of their symptoms is serotonin syndrome.
Because many clinicians are unfamiliar with serotonin syndrome, it is occasionally confused with other conditions. Among the most common misdiagnoses is neuroleptic malignant syndrome (NMS), according to the experts.
“NMS is rare and is associated with drugs that affect dopaminergic neurotransmission, as opposed to the far more common drugs that affect serotonin neurotransmission,” Dr. Boyer said. In addition, NMS lacks the hyperreflexia seen in patients with serotonin syndrome and often takes much longer to appear and resolve.
Another condition commonly confused with serotonin syndrome is anticholinergic toxicity, which presents in patients who have taken anticholinergic medications.
“Typically these patients have increased heart rate, but their skin is extremely dry and they have no neuromuscular findings,” Dr. Boyer said. “They have a form of agitated delirium, which may make them difficult to talk to or control, and they have a peculiar mumbling speech, which a trained toxicologist can tell is suggestive of anticholinergic toxicity.”
Just as the symptoms of serotonin syndrome can range from mild to severe, the treatment of the disease ranges from relatively straightforward to more complex. The first course of action should be to remove the offending serotonergic agent.
Dr. Keller noted that this should always be done with careful monitoring and the understanding that some medications will not disappear from a patient's system immediately. Some patients may also have symptoms of withdrawal when certain medications are stopped suddenly, he said.
If a patient has severe symptoms and needs to be sedated, benzodiazepines can be employed, Dr. Moylan said. Restraints should never be used in agitated patients with serotonin syndrome as they may make the agitation worse and could increase the likelihood that a patient develops rhabdomyolysis or muscle injury.
“Some patients with high body temperature or hyperthermia will need external cooling measures, similar to those used when treating someone with heat stroke,” Dr. Moylan said. “In cases where a patient's blood pressure is very high or very low, short-acting agents should be used because changes in blood pressure can occur very quickly.”
Also consider the use of cyproheptadine, which has antiserotonergic properties. This is an oral medication with no parenteral formulation. In patients who are sedated, the medication can be crushed and administered through a nasogastric tube.
“The recommended way to treat is as a 12-mg loading dose followed by 2 mg every two hours until symptoms improve,” Dr. Boyer said.
Dr. Boyer encouraged any hospitalist who suspects serotonin syndrome to consult with a medical toxicologist. Such specialists are available at many major medical centers. If a medical toxicologist is unavailable, hospitalists can access their local poison control center by calling 800-222-1222 for guidance in managing the condition.
After treatment and removal of the offending medication, expect the patient to be better within 24 hours, experts said. If improvement is not seen, re-examination is recommended to ensure that nothing was missed.